Florida, 2014

Hail and Damaging Winds in Florida, August 18 to 21, 2014

August 18 to 21, 2014 · NWS TAE · 7 events in 5 counties and zones

The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 8:35 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 8:35 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1035 AM EDT Mon Aug 18 2014

.Near Term [Through Today]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The 12Z
TAE sounding showed 1000-700mb flow was from the west at over 10
knots, which is our regime 5 sea-breeze pattern. The PWAT value of
1.85", which is 98% of the normal value. Overall, we're expecting a
pretty typical regime 5 day, with chances for afternoon
thunderstorms highest over north Florida, but with slightly more
coverage than normal for this pattern over our southeast Alabama
counties to account for storms coming into the area from the west.
Highs today will be in the mid 90s.

&&

.Aviation...
[Through 12Z Tuesday]  Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds will
generally be from the west at 10 kts or less, with gustier winds
during thunderstorms.

&&

.Prev Discussion [307 AM EDT]...

.Short Term [Tonight Through Wednesday]...
A fairly potent shortwave will pass through northern Georgia on
Tuesday. A spoke of energy extending south of the main shortwave
is forecast to spread into the forecast area by afternoon. This
energy should help to somewhat counter the otherwise less
favorable westerly low-level flow pattern to generate scattered
showers and thunderstorms. Despite the scattered storms, the
westerly low-level flow will support temperatures in the mid 90s
during the afternoon.

Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.

.Long Term [Wednesday Night Through Monday]...
Through much of the extended period, high pressure will shift
northward/inland from the Gulf, shifting the winds from westerly
to northwesterly and then variable. This will mean even less
moisture transport, keeping PoPs slightly below climo for this
time of year. Temperatures will be warmer than normal, with highs
reaching the mid to upper 90s and lows only dipping into the mid
70s.

.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west of southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms. No headlines are anticipated this week.

.Fire Weather...
Red Flag conditions are not expected for the next several days.

.Hydrology...
Rainfall totals through Tuesday are expected to range from

&&

.Preliminary Point Temps/PoPs...

Tallahassee   95  76  94  75  97 /  50  10  40  30  40
Panama City   93  79  91  78  92 /  40  20  30  20  20
Dothan        94  74  93  73  96 /  40  20  40  20  20
Albany        95  74  94  75  97 /  40  20  30  20  30
Valdosta      96  73  93  74  96 /  40  20  40  30  30
Cross City    94  75  93  74  94 /  40  10  30  20  20
Apalachicola  90  79  91  77  92 /  40  20  30  20  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...CAMP
LONG TERM...MOORE
AVIATION...MOORE
MARINE...CAMP
FIRE WEATHER...BARRY
HYDROLOGY...BOLDEN

In the hours before

Special weather statement, Aug 18, 12:08 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014

FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 245 PM EDT

AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walton

When
August 18, 12:37 PM CST
Where
Walton County, 2.77 mi S of Piney Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.761, -86.113

A tree was blown down on State Highway 83 and blocked one lane of traffic.

Thunderstorm Wind, Holmes

When
August 18, 1:11 PM CST
Where
Holmes County, 1.52 mi SSE of Cerrogordo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.809, -85.871

A tree was blown down on County Highway 179A.

Thunderstorm Wind, Madison

When
August 19, 1:02 PM EST
Where
Madison County, 4.16 mi N of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.530, -83.632

A tree was blown down onto U.S Highway 221.

Thunderstorm Wind, Madison

When
August 19, 1:12 PM EST
Where
Madison County, 2.2 mi ESE of Lovett
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.603, -83.539

A tree was blown down onto State Highway 146.

Hail, Leon

When
August 21, 4:27 PM EST
Where
Leon County, 1.15 mi NW of Tom Brown Park
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.451, -84.224

Thunderstorm Wind, Leon

When
August 21, 4:35 PM EST
Where
Leon County, 1.67 mi N of Southwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.414, -84.210

Trees were blown down near the intersection of Old Saint Augustine Road and Southwood Plantation Road.

Thunderstorm Wind, Taylor

When
August 21, 5:30 PM EST
Where
Taylor County, Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.110, -83.580

Trees and power lines were blown down throughout Perry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536807, 536808, 536809, 536810, 536811, 536812, 536813.